Forum

Warfarin and contrast dye

Hi all hope you are as well as can be, i am un dx as yet but have recieved an appointment for a contrast MRI 27TH March. My neuro at 1st appt suggested coming of my Warfarin to have a LP, alarm bells rang straight away as with the blood disorder i have it is not an option so am now wondering if he has even found out if contrast dye can affect my INR or Warfarin in any way. I know not many of you are on Warfarin but anyone with any knowledge please reply.

Thanks sonia x

Thank you! It does say i might have to stop or get my blood to normal value confused as he should know i will not stop my warfarin and no way will my blood ever be of normal value as it would be too dangerous. Arrrggghhhhh

Thanks sonia x

Hi Sonia

I have been on warfarin for 30 years now and when I had a lumbar p with dye years ago, the only thing they were worried about was in case it caused a bleed.  I was fine, so please dont worry, and my INR has to be kept between 3.5 and 4.5 so it is thin, and although I did bruise, I did not have a large bleed.  No-one even sugested that I stop my warfarin to have it done.

Just a thought, do you have a coagucheck machine at home?  You would be able to monitor your blood easily before you have an LP done.  I have one and check my INR level daily and adjust my warfarin accordingly, maybe worth a thought for you.

Hope this helps

Pam

Hi pam, i have point blank refused the LP on the advise of my GP. He thinks due to my luck or not in the case of my blood disorder which some people live with and never know they had it as a routine test is not done for Anti-Thrombin 3 deficiency. I have had 3 epidodes since 19, now 35. The neuro was way too blazee in his (you will have to come off the Warfarin) attitude for me to trust he even knows what he is doing. I will have the contrast MRI as long as this won't affect my inr too much either way. I do have coagucheck but am told sticks cost £128.00 for a box so don't test everyday : (.  My target inr is 2.5-3.5 but at 2.1 i had a mini stroke so its above 3.0 mostly so i feel more relaxed. So a LP was done with contrast on you so i guess you had it injected the same as they would for an MRI? Side effects?

Thanks sonia x

Hi Sonia

I dont blame you for refusing the LP, I understand they use a thinner needle now and you do not get the "headache from hell", but I wouldn't have another, put it that way.  I also had a myelogram done which is when they tilt you around on the table, very unpleasant, wont have another of them either.

Back to your coagucheck - do you not get your strips on prescription?  I have used one for 17 years now and I used to have to buy them, but some 15 years ago they came on prescription and I get them from my gp.

I have been on warfarin since the age of 29 when I had a pulmonary embolism but, unfortunately, when they stopped it after 12 months it happened again (for no apparent reason) so I was put back on it.  I have since had a further 10 PE's whilst taking warfarin, so for the past 10 years or so I have to use heparin injections as well as warfarin, if my INR goes down to 3.  What with that and ms.....all good fun! 

Take care

Pam.

 

 

 

Hi Sonia

Sorry, it was the mri with contrast I had not the LP.  Apologies.....brain fog again.

Pam.

Hi Pam and thanks for the advise, i do get them on script but GP moans if i use too many but as i said to them ( i will not have my life in danger because of cost ) EVER!  Sorry to hear about all those PE's not nice. My first episode was a Stroke at 19 lost right hand side recovery 6 months, unknown cause for a year and a half by which time i was pregnant with my second child so had to use the Heparin inj's throughout. Straight onto warfarin and 2 mini TIA'S resulting in double vision but the second was with vertigo since. So i sympathise with you and might well be joining you with the MS dx in the near future. The joy's eh, just glad this site is here with so many nice people.

Take care sonia x

Hi Pam,

My neuro wanted me to have a LP but realised I was on warfarin, but added she didn't want to stop it. But I did have to come off of warfarin when I had an injection and was put onto daily injections of Heparin to cover the warfarin, so there are ways around it. I had heparin for 5 days before the injection and straight back onto warfarin the next day.

Hope that helps.

Janet 

If I have to have lumbar puncture will I have to do same?? Because the original consultant said I likely had stroke they put me on warfarin but with the renewal of symptoms and some new ones, just waiting for neuro appt.
Kate
X